Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

September 29, 2021Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Sep 29, 2021, 6:28 PM MDT for Las Animas County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2021, 6:28 PM MDT (00:28 UTC)
Expired
Sep 29, 2021, 7:00 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO
Hail
0.88 in
Wind
50

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 135 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 6:43 PM MDTHAIL 0.888 Sse Aguilar, COENDED 653 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.5 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS85 KPUB 300028
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
628 PM MDT Wed Sep 29 2021
 
COZ074-088-300100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
628 PM MDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southwestern Las
Animas County through 700 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Aguilar, or 9 miles northwest of Trinidad, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Trinidad, Aguilar and Boncarbo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3722 10474 3739 10473 3745 10439 3716 10440
TIME...MOT...LOC 0028Z 271DEG 14KT 3730 10458 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Rodriguez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Sep 29, 3:16 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 29, 3:16 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
316 PM MDT Wed Sep 29 2021

.SHORT TERM...(This evening through Thursday)
Issued at 245 PM MDT Wed Sep 29 2021

...How much snow, and how low will the snow levels be, in the higher
elevations of Pikes Peak Region (PPR) this evening/tonight?...

Currently...

Significant trough was located to our west and it was forcing quite
a bit of shower and thunderstorm activity over the Colorado region.
A lead wave was moving across the Front Range in NE CO and another
wavy was down in the 4 corners. temps at 2 pm were in the upper 70s
to L80s across the plain with 60s in the valleys. A 2ndry cold front
was progressing south and was located on the Palmer Divide at this
hour. Gusty winds were noted behind this front while prefrontal NW
winds were located over SE CO.

Rest of Today and Tonight...

Main concern is how much, and how low, will the snow be for Teller
county? Gut instinct tells me that snow flakes will be seen down to
8000 feet and would not be surprised to see snow accumulating on
grassy areas (1-2")in the Woodland Park/Divide regions. Higher up
snow is a given and would not be surprised to see 4-6" above 10kft.
An impressive short wave is moving towards the region and the 700 mb
winds are quite convergent over the PPR through the evening hours.
All of the accumulating snow is generally above 9500 KFt in the
gridds with "snow" being mentioned in the NDFD gridds a 1000 or so
feet below this elevation. However, as mentioned above I would not
be all that surprised if we get reports of snow above 7 KFT later
this evening given the lapse rates and wet bulb zero values from the
fcst sounding data, especially in any heavier bands that come across
the PPR. (Will we see a snowflake or two on Monument Hill tonight??)

Over the remainder of the region, most areas will see some precip
with this event, with areas generally north of a Gunnison to La Veta
Pass area having the best chance of seeing measurably precip. Some
of the precip may be heavy for a brief period at lower elevations,
especially across El Paso county. Thunder will be possible ALL
locations given the lapse rates. A line of modest broken convection
will be possible over the plains later this evening.

Showers will likely continue through the night over the region,
especially over the plains, with the overall best chances across the
greater Raton Mesa region.

For tomorrow...

Lots of clouds over most of the area throughout tomorrow. The front
will punch across the S mtns later tonight and this will set up an
upslope component across the San Luis Valley with the east slopes of
the San Juans being favored tomorrow afternoon. Expect quite a bit
of showers and the S mtns, San Luis Valley and especially the east
slopes of the San Juans tomorrow. Far eastern plains will likely be
dry tomorrow afternoon.

This weather system during the next 24 hours will likely bring snow
to all of the highest elevations of our region. This will
(eventually) make for some very pretty Autumn Aspen photographs in
the mtns for this weekend. \/Hodanish

.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM MDT Wed Sep 29 2021

...Forecast Key Messages/Uncertainties...

- Pattern remains unsettled, cooler for a bit

- More high elevation white-stuff expected

- All good things must come to an end, when do we dry a bit?

General Discussion...

Friday - Saturday...A slight wane in shower and storm activity
expected Friday morning as the closed mid-level low slowly moves
eastward out of the Four Corners region. We'll see an uptick in
activity by early afternoon, mostly across the southern tier of
counties, but moisture will slowly move towards the north throughout
the day. Some pretty good and deeper easterly flow will allow for a
more robust upslope event to unfold that looks to be maximized
Friday evening. By Saturday afternoon the mid-level low is on the
move into the plains pulling with the moisture feed and drying us
out, mostly. A few lingering high elevations showers are possible.
Temperatures will still be on the cooler side ending up several
degrees below early October averages.

Sunday - Wednesday...A drier and quieter period is expected, at
least compared to the end of the work week. The mid-level pattern is
still a bit wavy through early next week before deeper ridging comes
back in. Some Gulf of Baja moisture could sneak in across the west
for higher elevation showers Tuesday and Wednesday, otherwise
temperatures rebound back towards October averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 245 PM MDT Wed Sep 29 2021

A Pacific weather system will bring cooler and moister air into the
region and this will impact all 3 taf sites, KPUB, KALS and KCOS,
during this forecast period.

A line of showers will move across KCOS and KPUB this evening. This
may bring periods of MVFR conditions to the 2 TAF sites during this
period. Late tonight and tomorrow, a low cig should develop at both
KCOS and KPUB, with MVFR or IFR cigs possible. These low clouds may
last into mid morning (or possibly later) tomorrow. KALS will likely
see some low cigs and precip by late tomorrow morning and especially
tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...HEAVENER
AVIATION...HODANISH
Hazardous weather outlook, Sep 29, 11:01 AM MDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Wed Sep 29 2021

COZ058>089-093>099-301715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Wed Sep 29 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Several inches of snow will be possible across the higher
elevations of the Pikes Peak region from late this afternoon into
this evening. Accumulating snow is likely above 10,000 feet. Snow
levels may reach down to 7000 feet in any heavier precipitation.
Some thunder will also be possible.

Scattered to likely showers and thunderstorms are expected over the
mountains and mountain valleys. Main hazards will be locally heavy
rain and cloud to ground lightning. Though unlikely, the Chalk
Cliffs region and the Decker, Hayden Pass, Junkins, and Spring burn
scar are at risk for flash flooding if a heavy rain producing
thunderstorm develops over them. Snow showers are expected above
12,000 feet.

Isolated thunderstorms will be possible over the plains from late
this afternoon into the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms, along with high
elevation snows, will be possible over the region Thursday and
Friday. Several inches of accumulation will be possible over the
highest peaks. The overall best chance of thunderstorms, along
with high elevation snow, will be south of highway 50.

There is a chance of thunderstorms over the eastern plains during
the morning on Saturday, and a few thunderstorms developing over
the eastern mountains later in the afternoon and evening.

A few thunderstorms will be possible during the afternoon and
evening from Sunday through Tuesday, especially over the
mountains. A few snow showers will be possible above 12,000 feet
on the highest peaks from Saturday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters in and around the higher elevations of the Pikes
Peak area will be needed this evening.

Hodanish

In the hours before

Special weather statement, Sep 29, 4:51 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
451 PM MDT Wed Sep 29 2021

COZ079-083-086-292315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
451 PM MDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southeastern
Fremont, northeastern Custer and western Pueblo Counties through 515
PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Junkins Burn Scar, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Fremont, northeastern Custer and western Pueblo Counties, including
the following locations... Wetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 10499 3817 10513 3830 10520 3830 10494
TIME...MOT...LOC 2251Z 170DEG 9KT 3822 10507

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Rodriguez
Special weather statement, Sep 29, 5:09 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
509 PM MDT Wed Sep 29 2021

COZ079-080-086-087-292345-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
509 PM MDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of north central
Huerfano, southeastern Custer and southwestern Pueblo Counties
through 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Greenhorn Mountain, or 17 miles southeast of
Junkins Burn Scar, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Huerfano, southeastern Custer and southwestern Pueblo Counties,
including the following locations... San Isabel, Colorado City and
Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3787 10477 3785 10497 3801 10507 3804 10478
TIME...MOT...LOC 2309Z 166DEG 7KT 3794 10489

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rodriguez
Special weather statement, Sep 29, 5:25 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
525 PM MDT Wed Sep 29 2021

COZ081-083-085-086-300000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
525 PM MDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southeastern
Fremont, southwestern El Paso and northwestern Pueblo Counties
through 600 PM MDT...

At 524 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penrose, or 17 miles north of Junkins Burn Scar, moving north at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3828 10495 3831 10514 3856 10514 3852 10484
TIME...MOT...LOC 2324Z 188DEG 15KT 3838 10502

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rodriguez
Special weather statement, Sep 29, 5:52 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
552 PM MDT Wed Sep 29 2021

COZ074-088-300015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
552 PM MDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of west central Las
Animas County through 615 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gulnare, or 14 miles northwest of Trinidad, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aguilar, Gulnare and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3721 10481 3734 10485 3743 10460 3721 10457
TIME...MOT...LOC 2351Z 257DEG 11KT 3729 10472

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rodriguez
Special weather statement, Sep 29, 6:28 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
628 PM MDT Wed Sep 29 2021

COZ074-088-300100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
628 PM MDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southwestern Las
Animas County through 700 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Aguilar, or 9 miles northwest of Trinidad, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinidad, Aguilar and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 10474 3739 10473 3745 10439 3716 10440
TIME...MOT...LOC 0028Z 271DEG 14KT 3730 10458

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rodriguez

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 6:49 PM MDTSpecial Weather StatementPUBPueblo26 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.